Sunday, December 21, 2008

anti-anxiety/anti-depression meds

A recent post at Candid Engineer inspired me to share a somewhat different, though not conflicting experience with anti-anxiety/anti-depression medication.

I was on an SNRI for about a year to prevent migraines. It also reduced unaddressed depression and anxiety. Actually, it completely got rid of any depressive symptoms (my mom said I was a cheerleader) and reduced my anxiety to a probably undesirable level.

While I was overall much more cheerful, my grades suffered tremendously. My semester GPA dropped a full letter grade in one year because I could not focus on school work. This laid a somewhat shaky foundation for advanced undergrad studies for which I had to compensate later. The experience did, however, show me that there is not nearly as much to be anxious or depressed about as I previously believed. Even after I went off the medication, I was less anxious and depressed.

I've tried to hold on to that learning experience, but the farther removed from it I am, the harder it is to recall. I do not have nearly as many problems with depression as I used to, but the anxiety seems to be progressively returning. I know many of the thoughts are unreasonable. Sometimes I just can't stop the unreasonable ones and can't reign in the ones that are reasonable but overgrown.

I know this contributes to my headaches/migraines because many of them start as tension headaches and turn into migraines. I've also come across another problem recently: if I hold my arms above my head for too long, my forearms start to hurt. It takes quite a while for the discomfort to go away. The doctor said it is probably something pinching the blood vessels in my shoulders (I suspected this). I'm guessing the cause is also muscular. I'm working on a bit of a solution to this (strengthen the muscles by going to the gym). Perhaps more exercise will also help the anxiety, or maybe it will add to it because I will have one more demand on my time.

I do not have the courage to try meds for this unless it becomes unbearable. The psychologist I once talked to said it sounds like I'm just a more anxious person and don't require extensive treatment. I stopped going shortly after that due to time constraints and not being convinced that it would do me any good. Perhaps it's time to try it again. I need better stress and anxiety management.


  1. I am quite sure that migraines are caused by low NO, and are the activation of ischemic preconditioning in the brain. I have a blog which discusses some of the physiology. It isn't caused by changes in blood flow (so much) as from reductions in NO (which down regulates ATP levels and triggers ischemic preconditioning).

    You may have been taking too high a dose of the SNRI. What you want to take is the minimum dose that gives you enough of a therapeutic effect without unacceptable side effects. The difficulty in thinking is an unacceptable side effect. There may be other meds/doses even combinations that might work better.

  2. If anything, I'd have to try a different med because I was on the lowest available dose of the one they gave me.

  3. You can cut pills and even capsules in half and reduce the frequency. When I was on Prozac, my sensitivity to it changed such that I was taking half a capsule every other day.

    When I was taking Amoxapine I needed 37.5 mg per day, which was ¾ of a 50 mg tablet. Half wasn’t enough, and a whole one was too much.

    When I was taking 200 mg of Zoloft per day, taking 100 mg twice a day was very different (and good) than taking 200 mg once a day (which was unacceptable).

    But getting someone good in psychopharm who will listen to you can be difficult. I had known my doc for many years and he knew me very well and respected my ability to feel how I was doing.

  4. This comment has been removed by a blog administrator.